Question: I have been taking Iodoral iodine for about six weeks and my hair is falling out more than usual. I would not have thought that would cause it. What do you think?
Dr. Hibberd’s answer:
Self-administered iodine supplementation is not always a safe proposition. Unless you are deficient in iodine (a trace element), you should not supplement it unless directed by your physician. There is sufficient iodine in iodized salt alone. Too much iodine can be a trigger for worsening thyroid conditions.
Severe hyperthyroidism may occur with reversion to normal as soon as seven days after stopping iodine, unless there is a pre-existing hyperthyroid condition that was exacerbated by the iodine supplementation. It may worsen pre-existing hypothyroidism, and induce a goiter that often will correct with stopping iodine when combined with proper thyroid hormone replacement.
The solution is clear: Stop the iodine supplementation and see your doctor for some thyroid function tests to determine if the hair loss is related to your thyroid or exacerbated by your supplemental iodine.
© 2014 NewsmaxHealth. All rights reserved.